How to beat this common antibiotic side effect
I try not to prescribe antibiotics too often, but there are times when folks need them.
If you ever need the drugs yourself, there's something else you need to take as well: probiotics.
I simply refuse to prescribe antibiotics without probiotics to go with them.
And now, the latest research shows why: The blast of good bacteria you can only get from a quality probiotic can help wipe out one of the most common... not to mention one of the most unpleasant... antibiotic side effects of all.
If you've taken the drugs, you might know what I'm talking about. Maybe you've had to stock the bathroom with extra reading material (and extra toilet paper) because of how much time you end up spending in there.
Antibiotics kill off a lot of bacteria -- good AND bad -- causing a seismic shift in the all-important balance of your "gut flora," or the bugs you need for digestion and other essential functions.
It also allows not-so-friendly bug populations to grow -- and, without good bacteria to help keep them in check, they can take over.
In many cases, antibiotics cause a family of bacteria known as Enterobacteriaceae to grow in the gut, which in turn can lead to diarrhea, which up to 40 percent of antibiotic patients can suffer from.
Now, the probiotic blend used in the new study -- strains of Lactobacillus rhamnosus combined with Lactobacillus helveticus -- wasn't perfect. The combo didn't actually prevent diarrhea completely.
But the supplement did LIMIT the damage, cutting the duration of the "runs" by a full day -- from 3.7 days of diarrhea down to 2.7 days.
That's not just a quicker recovery.
That's one less day battling the pure misery of antibiotic diarrhea -- and a day sooner of getting back on your feet and making a full recovery from both the diarrhea and the condition that made you so sick you needed antibiotics in the first place.
And it's one less day of doing all your reading from the "porcelain throne."
For the best results, don't rely on those two strains of bacteria alone. You can do even better by using a wider range of healthy probiotics.
For example, if you're a little older and/or have spent time on a hospital or nursing home and are given an antibiotic, consider a supplement of the probiotic yeast Saccharomyces boulardii.
S. boulardii can help fight C. diff, the germ that causes devastating and in some cases deadly diarrhea in seniors on antibiotics.
In one study I shared just last year, S. boulardii supplements cut the risk of antibiotic-associated diarrhea by more than half.
You can learn more in this free report from my House Calls archives.